Cancer patients are urged to discuss all supplements with doctors before beginning treatment.
Cancer patients undergoing chemotherapy treatments should tell their doctors if they are using herbal supplements as they may negatively impact their treatment, according to a new report.
Northwestern Memorial hospital researchers in Chicago say there is growing evidence that popular supplements such as acai berry, cumin, herbal tea, turmeric and long use of garlic may intensify or weaken the effect of chemotherapy drugs and in some cases, cause a toxic, even lethal reaction.
“With the growth of the Internet, patients have better access to information about alternative products and often turn to dietary and herbal supplements to treat their illness because they think they’re natural and safe,” June M. McKoy, MD, geriatric oncology director at the Robert H. Lurie Comprehensive Cancer Center at Northwestern University said in a written statement. “What people don’t realize is that supplements are more than just vitamins and can counteract medical therapies if not taken appropriately.”
McCoy is lead investigator for the report previously published in the journal Clinical Oncology. She presented the findings at the recent American Society of Clinical Oncology (ASCO) meeting in Chicago.
McKoy believes more research is needed to understand which supplements interact with chemotherapy drugs and to what extent. Her advice to cancer patients is stop taking herbal supplements while receiving chemotherapy until more is known about possible interactions. She however encouraged those who are interested in complementary approaches to talk with their doctor about other approaches that may be beneficial.
Patients need to be open and honest with their doctors about what medications they are taking, including vitamins and herbal supplements, to avoid any possible reaction, she said.
To prevent any negative interactions with their cancer treatment, McKoy said it's a good idea for patients to bring to their appointments the labels and bottles of any supplements they are taking.